Name your poison


How aware are pharmacists of the risk of medication-related poisoning? Study identifies the 12 most common substances 

Pharmacists are not often aware of the risks, severity and frequency of poisonings from the medications they dispense, the author of a recent study says.

Well over half (61%) of all calls to the NSW Poisons Information Centre involve exposure to medications, says Genevieve Adamo, who presented a poster session at the recent PSA17 conference in Sydney.

The vast majority of serious poisonings requiring hospitalisation are the result of exposure to medicines, usually large quantities of multiple medications, says Ms Adamo, from the NSW Poisons Information Centre at The Children’s Hospital, Westmead, NSW.

An analysis of the types of calls in this group found 44% were related to accidental exposure, 16% due to therapeutic error and 13% due to deliberate self-poisoning. Another 20% were queries.

The most common substance ingested in symptomatic exposures requiring medical attention in the first half of 2017 was Ethanol, with 696 exposures.

Paracetamol was second with 585 exposures, followed by Quetiapine (578), Diazepam (476), a Paracetamol/narcotic combination (243), Ibuprofen (242) and Oxycodone (203).

This year there had been more than 120 paracetamol poisonings that involved ingestion of more than 50 tablets, Ms Amato said.

“Sale of Panadol Osteo via online pharmacy websites is limited by some groups, but not all, and independent pharmacies are not required to follow specific regulations,” she said.  

Pharmacists should seek to avoid multiple repeat dispensing  and encourage regular disposal of expired and unnecessary medicines via RUM to minimise access and risks of severe poisoning, she said.

In addition, “prescription pain relief is often kept at home ‘just in case’, and pharmacists should encourage return of these medications if they are not used following surgery or acute injury.”

“Inappropriate use by family and friends does result in poisoning requiring hospitalisation,” she said.

Ms Amato also advises that pharmacists consider using Webster-type packs for high risk patients when dispensing highly toxic drugs.   

Most common substance ingested in symptomatic exposures (1/1-31/6/2017)

  1. Ethanol 696
  2. Paracetamol 585
  3. Quetiapine 578
  4. Diazepam 476
  5. Paracetamol/narcotic 243
  6. Ibuprofen 242
  7. Oxycodone 203
  8. Pregabalin 168
  9. Temazepam 167
  10. Sertraline 166
  11. Olanzapine 158
  12. Mirtazapine 151

“Pharmacists who are aware of poisoning risks and incorporate consideration of these into their daily practice have the ability to reduce risk and minimise poisonings,” Ms Amato concluded.

“With access to patients in the community, pharmacists are uniquely placed to influence patients to modify behaviours which may otherwise result in poisonings before such events occur”.

 

 

Previous King Review errors 'central and egregious'
Next Chronic heart failure growing

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.